Background: The restoration of coronary flow after transient ischemia immediately induces life-threatening ventricular tachyarrhythmias. Although most of these arrhythmias disappear spontaneously, some of them induce serious hemodynamic changes. This retrospective study investigates the efficacy of therapy with intracoronary verapamil to terminate reperfusion-induced ventricular tachyarrhythmias in patients with acute myocardial infarction (AMI).
Methods and results: Between February 1992 and February 2003, 390 patients with a diagnosis of AMI were enrolled into the study. All patients received mechanical revascularization therapy within 6 h of onset of symptoms, and 109 patients experienced reperfusion-induced tachyarrhythmias. A subset of these patients was treated with intracoronary verapamil (0.25 to 1.0 mg) to terminate the reperfusion-induced tachyarrhythmia. They were evaluated for immediate termination of the tachyarrhythmias, hemodynamic changes, resumption rates, and major complications. Thirty-one patients (28%) were treated with intracoronary verapamil for the immediate termination of reperfusion-induced ventricular tachyarrhythmias. These tachyarrhythmias included 6 premature ventricular contractions, 19 accelerated idioventricular rhythms, 3 ventricular tachycardias, 2 ventricular fibrillations (VFs), and 1 torsades de pointes. Intracoronary verapamil was effective in rapidly terminating all reperfusion-induced arrhythmias except for VFs. The side effects of treatment included temporary hypotension (two patients) and bradycardia (one patient), although all patients recovered spontaneously. No major complications were induced by the intracoronary use of verapamil, and no resumptions of arrhythmias were documented.
Conclusion: Intracoronary administration of verapamil can safely terminate reperfusion-induced ventricular tachyarrhythmias in a rapid manner. However, this effect was not seen for reperfusion-induced VF.